salicylate poisoning


Also found in: Dictionary, Thesaurus, Encyclopedia, Wikipedia.
Related to salicylate poisoning: acetaminophen poisoning, Salicylate sensitivity

salicylate poisoning

Poisoning caused by aspirin or one of its derivatives. It causes a metabolic acidosis and respiratory alkalosis in adults. Ringing in the ears (tinnitus), nausea, vomiting, and diaphoresis are other common symptoms. Severe intoxications produce hyperthermia, mental status changes, and pulmonary edema.

Patient care

Patients who have overdosed on aspirin are treated with bicarbonate to increase the systemic pH and enhance excretion of salicylates in the urine. Hemodialysis is used to remove salicylates from the blood in life-threatening intoxications.

See: aspirin poisoning
See also: poisoning
References in periodicals archive ?
It is important to note that mild alkalemia from a respiratory alkalosis (arterial pH < 7.55) is not a contraindication to sodium bicarbonate therapy in salicylate poisoning. There is no scientifically validated dosing of IV sodium bicarbonate (as in the management of sodium channel blocker toxicities) but it is typically dosed as 1-2 mEq/kg initially administered in bolus doses (see Table 1) and then may be administered as a continuous IV infusion after dilution in dextrose 5% solution [56].
Acute salicylate poisoning remains an important consideration in the undifferentiated patient with altered mental status, due to its subtle signs and significant mortality.
Therapeutic concentrations may reach 2.17 mmol/L [2], and salicylate poisoning is not a rare occurrence.
Another possibility is that undissolved tablets accumulate in the stomach of a patient with gastric outlet obstruction, resulting in acute salicylate poisoning. (Based on reports of studies conducted by Robert P.
This form of salicylate poisoning is rare in the United States, with 38 cases reported in 1981 to the Bureau of Poison Control of the Food and Drug Administration.
Kielstein et al., "Extracorporeal treatment for salicylate poisoning: systematic review and recommendations from the EXTRIP workgroup," Annals of Emergency Medicine, vol.